Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 34, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 24, 2023, 10:52 PM CDT for Marion County, Alabama. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2023, 10:52 PM CDT (03:52 UTC)
- Expired
- Mar 24, 2023, 11:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 0.75 in
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 11:13 PM CDT | TSTM WND DMG | 5 Nw Byrd, AL | NUMEROUS TREES WERE BLOWN DOWN NEAR GUTHRIE CUT ROAD AND THE MISSISSIPPI STATE LINE. |
| Mar 24, 11:14 PM CDT | TSTM WND DMG | 2 Nnw Detroit, AL | SEVERAL TREES WERE BLOWN DOWN NEAR THE MISSISSIPPI STATE LINE. |
| Mar 24, 11:44 PM CDT | TORNADO | 1 Nnw Bear Creek, AL | TREES DOWN, BLOCKING HWY 172, NEAR HWY 241. LOCATION CONSISTENT WITH TDS WEST OF BEAR CREEK. |
| Mar 24, 11:44 PM CDT | TORNADO | 2 Nw Bear Creek, AL | NWS METEOROLOGISTS FOUND DAMAGE CONSISTENT WITH A TORNADO. THE TORNADO BEGAN ALONG THE HORSESHOE BEND AREA OF BEAR CREEK AND CONTINUED EASTWARD BEFORE DISSIPATING ALONG COUNTY HIGHWAY 79 ALONG THE UPPER BEAR CREEK RESERVOIR. |
| Mar 24, 11:44 PM CDT | TORNADO | 2 Nw Bear Creek, AL | CONFIRMED TDS WEST OF BEAR CREEK. |
| Mar 24, 11:45 PM CDT | TORNADO | 2 Nne Bear Creek, AL | BARN AND HOME DAMAGE ALONG HWY 65, BETWEEN AUSTIN DR AND HULSEY RD. VIA SOCIAL MEDIA. DAMAGE CONSISTENT WITH TDS NOTED IN EARLIER REPORTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 9:27 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
813
WFUS54 KBMX 250352
TORBMX
ALC093-250445-
/O.NEW.KBMX.TO.W.0034.230325T0352Z-230325T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1052 PM CDT Fri Mar 24 2023
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northern Marion County in northwestern Alabama...
* Until 1145 PM CDT.
* At 1052 PM CDT, a confirmed large and extremely dangerous tornado
was located over Amory, moving northeast at 60 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Byrd, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3430 8763 3406 8817 3406 8821 3428 8818
3432 8811
TIME...MOT...LOC 0352Z 238DEG 53KT 3398 8853
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
32/Davis4 follow-up statements
542
WWUS54 KBMX 250407
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1107 PM CDT Fri Mar 24 2023
ALC093-250445-
/O.CON.KBMX.TO.W.0034.000000T0000Z-230325T0445Z/
Marion AL-
1107 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTHERN
MARION COUNTY...
At 1107 PM CDT, a confirmed large and extremely dangerous tornado was
located near New Salem, or 12 miles southeast of Fulton, moving
northeast at 60 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Byrd, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3430 8763 3406 8817 3406 8821 3428 8818
3432 8811
TIME...MOT...LOC 0407Z 238DEG 53KT 3410 8829
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
32/Davis969
WWUS54 KBMX 250418
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1118 PM CDT Fri Mar 24 2023
ALC093-250445-
/O.CON.KBMX.TO.W.0034.000000T0000Z-230325T0445Z/
Marion AL-
1118 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTHERN
MARION COUNTY...
At 1118 PM CDT, a confirmed large and extremely dangerous tornado was
located near Weston, or 9 miles west of Hamilton, moving northeast at
50 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Byrd, Bexar,
Pigeye, Shottsville and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3430 8763 3406 8817 3406 8821 3428 8818
3432 8811
TIME...MOT...LOC 0418Z 236DEG 45KT 3418 8815
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
32/Davis879
WWUS54 KBMX 250426
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1126 PM CDT Fri Mar 24 2023
ALC093-250445-
/O.CON.KBMX.TO.W.0034.000000T0000Z-230325T0445Z/
Marion AL-
1126 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTHERN
MARION COUNTY...
At 1126 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Weston, or 7 miles north of Hamilton, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hamilton, Hackleburg, Weston, Bear Creek, Tessner, Pigeye and Upper
Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3430 8763 3412 8804 3424 8814 3431 8797
TIME...MOT...LOC 0426Z 238DEG 53KT 3425 8802
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
32/Davis316
WWUS54 KBMX 250438
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1138 PM CDT Fri Mar 24 2023
ALC093-250445-
/O.CON.KBMX.TO.W.0034.000000T0000Z-230325T0445Z/
Marion AL-
1138 PM CDT Fri Mar 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN MARION COUNTY...
At 1137 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hackleburg, or 13 miles southwest of Russellville,
moving northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3427 8770 3420 8790 3429 8796 3431 8793
3430 8763
TIME...MOT...LOC 0437Z 238DEG 53KT 3434 8784
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
32/DavisWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:30 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 24, 8:30 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 830 PM CDT Fri Mar 24 2023 ...New SHORT TERM... .SHORT TERM... (Tonight through Saturday) Issued at 751 PM CDT FRI MAR 24 2023 A mixed mode of convection has developed near the Mississippi River this evening. Some isolated activity has tried developing well ahead of this main activity, but has been having a tough time maintaining itself. The surface low was deepening over Arkansas and the pressure gradient was tightening just to our west. These enhanced winds will move into Central Alabama in a few hours. Will keep wind gusts overnight in the 45 mph range outside of any thunderstorm activity. Enhanced low and mid level winds have overspread the warm sector in Mississippi this evening. Moisture was also on the increase as 60 dew points have finally moved into western and southern areas. Still expecting a strengthening SBCAPE and SRH profile in the next 4-6 hours if not sooner. Therefore, the forecast advertisement of tornado and damaging winds entering western areas by 10 pm will stand. The storms will tend to gradually weaken with the southeastward extent late tonight. 75 Previous short-term discussion: (This afternoon through Saturday) Issued at 205 PM CDT FRI MAR 24 2023 Strong WAA and gradual low-level moistening is under way across Central Alabama and to our west over the Lower MS River Valley. This in advance of a strengthening shortwave trough over OK/TX and accompanying surface low undergoing rapid cyclogenesis over western Arkansas which will soon contribute to an outbreak of severe weather across the Ozarks and ArkLaMiss regions this evening and into the overnight hours. For this afternoon, developing activity will remain west of Central Alabama with partly sunny skies promoting warm temperatures with highs in the lower 80s north to mid/upper 80s south. Look for non-thunderstorm wind gusts to increase this evening ahead of the system with gusts up to 45 mph possible across mainly the northwestern two-thirds of Central Alabama where a Wind Advisory will be in effect from 7 PM this evening to 7 AM Saturday morning. The forecast remains on track regarding the overnight severe potential. While the shortwave is comparatively low-amplitude, strong low to mid-level flow in addition to pre-frontal dewpoints in the mid to upper 60s will combine to produce a volatile atmosphere just to our west suitable for initial development of discrete supercells over the Lower MS River this evening followed by an evolution into primarily a linear convective mode over Mississippi. Conditions will be more than suitable for rotating updrafts with potential for line-embedded tornadoes as an intensifying 60-70kt low level jet contributes to large, curved hodographs with progged eff. SRH of 350-450 m2/s2, and sufficiently steep lapse rates resulting in 700-1000 J/kg of SBCAPE. Additionally, damaging winds of 60 to 70 mph, owing to the plentiful shear magnitudes, will be possible along the leading edge of the pre-frontal convective line/QLCS and especially within bowing segments. It still appears that these more optimal severe weather conditions and greatest opportunity for severe storms will focus across northwest portions of Central Alabama with conditions slowly becoming less favorable with time and eastward extent with storms reaching the Birmingham metro shortly after midnight. Although less likely as forcing wanes, conditions will continue to support a lower end severe potential across eastern and southeastern portions of Central Alabama, and gusty winds are likely to associate with the line for the entirety of its journey across Central Alabama before it exits the area around 8 AM Saturday morning. Drier air settles over much of the area tomorrow as the front stalls oriented east to west across southern Alabama. CAA is rather non-existent with deep west-southwesterly flow aloft, and temperatures will warm sharply again during the afternoon. Expect highs in the upper 70s north to mid 80s south. A few isolated showers may develop across the south near the stalled front tomorrow afternoon, but low PWATs around 1" or less should help subdue the development. 86/Martin && .LONG TERM... (Saturday night through Thursday) Issued at 355 PM CDT FRI MAR 24 2023 No major changes were made in the extended with multiple days of rain chances except for Wednesday. This will include some marginally severe storms that will be possible on Sunday afternoon into the evening across the SRN half of C AL for wind and hail. This will be highly dependent on the progression back NWD of the warm front for severe chances S of that. 08 Previous long-term discussion: (Saturday Night through Thursday) Issued at 312 AM CDT FRI MAR 24 2023 Another severe risk is in place for Sunday afternoon and evening across the southern half of Central Alabama. A warm front will drift northward Sunday, with the potential for strong to severe storms to develop during the afternoon and evening hours to the south of this boundary. A very moist airmass will be present south of the boundary, with a good amount of instability from Montgomery, Selma, and Auburn southward. This is more of a damaging wind and hail threat and the overall threat itself is more conditional owing to the exact placement of the boundary and the northward extent of the higher instability. Otherwise, Sunday into Monday will feature a decent chance of rainfall across the entire region. Another pulse of energy along the boundary will bring more rain to the area on Tuesday, although went with lower PoPs compared to Monday to reflect lesser confidence in both overall coverage and rainfall amount. Rainfall totals for the entire period Sunday through Tuesday currently look to be in the 1- 2" range along and south of I-20, with lesser amounts on the order of 0.25-0.5" further north and northwest in Central Alabama. Locally higher amounts of up to 2.5" may be possible along and south of I-85 based on current forecast trends, so minor puddling and ponding may be an issue in localized areas. Highs Tuesday and Wednesday will be in the upper 60s to mid 70s with lows in the 40s to 50s. Wednesday will be dry before another system slides through with more rain chances Thursday into Thursday night. 12 && .AVIATION... (00Z TAFS) Issued at 728 PM CDT FRI MAR 24 2023 VFR and breezy conditions start off this period over Central Alabama. South winds were generally 10kts to 20kts and will increase this evening. The potential will be for 20 to 30kt winds by 06-09z and then dropping back to 10 to 20kts by sunrise. The southerly winds will slowly veer to west southwest by periods end. Clouds are already developing to the south and west and expect MVFR ceilings before 06z at most terminals. Showers and thunderstorms are expected overnight into Saturday. Between 04-06z, storms will begin affecting TCL/BHM/EET and potentially affect the remainder of the terminals through 13-15z. VFR conditions develop by 17-19z at most terminals as drier air moves in and ceilings clear up. 75 && .FIRE WEATHER... Showers and storms will move through tonight into Saturday morning, with relative humidity values falling into the 30 to 40 percent range Saturday afternoon with 20ft winds 10 to 15 mph with higher gusts. Chances for showers and storms return late Saturday night into Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 80 49 79 / 100 20 0 20 Anniston 61 80 55 79 / 100 20 10 30 Birmingham 62 81 55 79 / 100 10 0 30 Tuscaloosa 64 82 55 79 / 100 10 0 30 Calera 62 82 56 79 / 100 20 10 40 Auburn 63 82 61 76 / 80 50 20 50 Montgomery 67 86 61 78 / 90 30 20 50 Troy 69 87 64 80 / 80 50 20 60 && .BMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Saturday for the following counties: Autauga-Bibb-Blount-Calhoun-Cherokee-Chilton-Clay- Cleburne-Coosa-Dallas-Etowah-Fayette-Greene-Hale-Jefferson-Lamar- Marengo-Marion-Perry-Pickens-Shelby-St. Clair-Sumter-Talladega- Tuscaloosa-Walker-Winston. && SHORT TERM...75 LONG TERM....08 AVIATION...75
Hazardous weather outlook, Mar 24, 3:36 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 336 PM CDT Fri Mar 24 2023 ALZ011>015-017>050-252345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 336 PM CDT Fri Mar 24 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Southerly winds will increase this evening, becoming sustained at 15 to 25 mph, with gusts up to 45 mph. Severe thunderstorms are possible from 10 PM tonight through 8 AM Saturday for much of Central Alabama. Tornadoes and damaging wind gusts are the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms remain possible through 8 AM Saturday morning. Severe thunderstorms are possible Sunday afternoon through Sunday night for the southern half of Central Alabama. Large hail and damaging wind gusts are the primary threats at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Saturday morning, as well as on Sunday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 11:04 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 41 min |
| Mar 24, 11:15 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Mar 24, 11:43 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 47 min |
| Mar 24, 11:45 PM CDT | Special Weather Statement | BMX | Lamar | 30 min |
| Mar 25, 12:09 AM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 3 hr |
| Mar 25, 1:10 AM CDT | Special Weather Statement | BMX | Marshall | 35 min |
| Mar 25, 6:38 AM CDT | Special Weather Statement | BMX | Tallapoosa | 37 min |
| Mar 25, 4:50 PM CDT | Special Weather Statement | BMX | Barbour | 25 min |
| Mar 25, 6:04 PM CDT | Special Weather Statement | BMX | Barbour | 26 min |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.